Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

June 27, 2016Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 27, 2016, 5:01 PM CDT for Scott County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2016, 5:01 PM CDT (22:01 UTC)
Expired
Jun 27, 2016, 6:00 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS

County Scott County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS83 KDDC 272201
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT MON JUN 27 2016
 
KSZ043-272300-
SCOTT KS-
501 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES
UNTIL 600 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...MODOC...SHALLOW WATER...GRIGSTON AND
MANNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3870 10069 3827 10068 3827 10112 3870 10113
TIME...MOT...LOC 2200Z 313DEG 11KT 3868 10110 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 27, 3:30 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 27, 3:30 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
330 PM CDT MON JUN 27 2016

...updated short and long...

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Jun 27 2016

The main story during the short term is another MCS rolling
across the Kansas prairie. Don't have high confidence in NWP data, as
each model showing a different solution. Recent radar trends in NW
Kansas are at least showing that the ARW has initialized fairly
well. Will use this as a basis for pops. Watching a severe
thunderstorm in GLD's CWA. This could impact our area later
tonight. This has the likelihood of being the most severe. Main
threats initially will be large hail, however, as an MCS
develops, a wind threat will likely be the secondary threat. Heavy
rainfall is expected. The ARW shows two rounds of convection...
the current storm in NW Kansas, and then more development tomorrow
morning across the central zones. Low level flow is expected to
become more conducive to sustained MCS inflow, so this solution
may be reasonable. Anyway, wasn't too cute with pops and
broadbrushed the area since uncertainty is higher.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Jun 27 2016

Another MCS is possible tomorrow as storms round the 500-hPa
ridge. Flow is stronger tomorrow than today, so could see strong
to severe storms impact a larger area. Have the highest pops in
the NE zones, where low level winds are better. Beyond tomorrow,
every period pretty much has pops in it. Again, confidence is low
as far as MCS tracks are concerned, so think the broadbrushed and
fairly high pops are the way to go. The good news is that by the
end of the week, there is a high chance of several locations
seeing several inches of rainfall. In addition, temperatures will
remain in check and fairly pleasant with no 100s expected anytime
soon. The best chance for more widespread thunderstorms is
possible on Friday as PWATs continue to remain high and the
overall synoptic pattern favors a wet pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM CDT Mon Jun 27 2016

VFR expected through TAF pd. Latest models keep convection mainly across
far western Kansas. Lower confidence to the east. Will put tempo/cb/tsra
for KGCK tonight. Winds will be SE to S 5-15 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  67  90 /  60  30  30  40
GCK  66  90  66  91 /  60  20  30  30
EHA  65  91  67  95 /  30  20  20  20
LBL  66  92  67  95 /  50  30  20  20
HYS  66  88  66  87 /  60  20  50  50
P28  70  91  68  89 /  50  20  30  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jun 27, 5:29 AM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
529 AM CDT MON JUN 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-281030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
529 AM CDT MON JUN 27 2016 /429 AM MDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN ORGANIZED CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST INTO WESTERN KANSAS THIS EVENING. AT THIS TIME, THE
GREATEST SEVERE WEATHER THREAT WILL BE CONFINED TO NORTHWEST
KANSAS AND PORTIONS OF WEST CENTRAL KANSAS. LARGE HAIL TO THE SIZE
OF HALF DOLLARS WILL BE POSSIBLE ALONG WITH DAMAGING WINDS TO 60
MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY AND EVENING
AS WESTERN KANSAS WILL REMAIN IN A FAVORABLE NORTHWEST FLOW
PATTERN WITH ABUNDANT MOISTURE IN PLACE. SOME SEVERE WEATHER WILL
BE POSSIBLE, BUT THE GREATEST RISK DURING THIS TIME FRAME WILL BE
LOCALIZED FLOODING.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
WEST CENTRAL KANSAS, MAINLY NORTH OF HIGHWAY 96.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 27, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT MON JUN 27 2016

KSZ043-272300-
SCOTT KS-
501 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES
UNTIL 600 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...MODOC...SHALLOW WATER...GRIGSTON AND
MANNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3870 10069 3827 10068 3827 10112 3870 10113
TIME...MOT...LOC 2200Z 313DEG 11KT 3868 10110

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:06 AM CDTDense Fog AdvisoryDDCEdwards, Finney, Ford, Grant, Gray, Hamilton and 9 more5 hr
Jun 27, 5:48 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny57 min
Jun 27, 5:52 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott53 min
Jun 27, 6:40 PM CDTSevere Thunderstorm WarningDDCFinney, Scott50 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.